Increased Cases Of Cold And Flu Could Lead To Cold Medicine Overdose
Utahns are catching colds and the flu at higher rates this year compared to 2017 according to a new study. The increase in cases has pharmacists worried that people are using over-the-counter and prescription medicine incorrectly.
“Some of the mistakes that people are making are that they are taking, accidently, too much acetaminophen which is an ingredient in over-the-counter products to help treat pain or fever,” said Dr. Leiana Oswald, a pharmacist, associate professor and director for Experiential Education at the Roseman University of Health Sciences.
“Consumers think that if the box says take two, if I take four it’s going to work twice as well, but what they don’t realize, is the reason that’s set at two or one or whatever the dosing may be, for the product that they’re taking is that is what is safe for them to be taking.”
Oswald said acetaminophen is safe in prescribed doses which is under 4,000 milligrams. More than 600 products with acetaminophen and some prescriptions have the ingredient and all of them differ in amount.
Seven out of 10 people will use acetaminophen to treat symptoms and Oswald said that leads to increased accidental acetaminophen overdoses of 24 percent.
Not only should we be reading the directions:
“But reading what the ingredients are,” Oswald said. “The good thing about over the counter products now is that if the product contains acetaminophen, it’s going to be highlighted in yellow. That makes it a little easier for patients to see if they’re buying something new off the shelf.”
Oswald said overdosing on acetaminophen causes liver damage and can be fatal, but she said consumers don’t have to avoid acetaminophen because it is a safe ingredient to help with symptoms of colds and the flu.